Disulfiram neuropathy: A review (1971-1988) and report of a case

Giovanni B. Frisoni, Viincenzo Di Monda

Research output: Contribution to journalArticle

Abstract

Neuropathy is one of the most severe side effects of disulfiram therapy. We report the case of a young man who developed a neuropathy following disulfiram administration, with a virtually complete recovery in 14 months. We then discuss 37 cases of disulfiram neuropathy reported since 1971. Evidence is given that: (1) there is no numerical sex prevalence, although the incidence of the disease in women is probably disproportionately high; (2) symptom onset latency is dose-dependent, being longer at 250 mg/day or less; (3) neurological deficits are also dose-dependent, being milder at 250 mg/day or less; (4) the two previous findings and single observations suggest that disulfiram neuropathy is a dose-dependent phenomenon; (5) recovery probably follows a course which depends primarily on the initial degree of impairment; (6) the genetic mechanism probably involves carbon disulfide and a hypothesis as to the possible biochemical mechanism is proposed; (7) chloral hydrate can bear a potentiation effect on neuropathy, and the association with disulfiram is best avoided.Further, we give guidelines for the differentiation between alcoholic and disulfiram neuropathy, advise prescribing the drug at 250 mg daily or less, if possible, and stress the utmost importance of an early diagnosis.

Original languageEnglish
Pages (from-to)429-437
Number of pages9
JournalAlcohol and Alcoholism
Volume24
Issue number5
Publication statusPublished - 1989

ASJC Scopus subject areas

  • Toxicology
  • Psychiatry and Mental health
  • Medicine (miscellaneous)

Fingerprint Dive into the research topics of 'Disulfiram neuropathy: A review (1971-1988) and report of a case'. Together they form a unique fingerprint.

  • Cite this